Ohio, 2018

Winter Storm in Ohio, January 12 to 13, 2018

January 12 to 13, 2018 · NWS ILN · 12 events in 12 counties and zones

Strong low pressure at the surface tracked towards West Virginia. At the same time, a strong upper level low pressure system strengthened as it crossed east through Kentucky.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong low pressure at the surface tracked towards West Virginia. At the same time, a strong upper level low pressure system strengthened as it crossed east through Kentucky. The combination of the two and an onslaught of colder air brought significant snow accumulations to areas east of Wilmington, Ohio, with light accumulations found along and west of the I-75 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 12, 3:39 PM EST, 21 minutes earlier.

Area forecast discussion, Jan 12, 3:39 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
339 PM EST Fri Jan 12 2018

.SYNOPSIS...
Low pressure will bring accumulating snow and brisk winds
tonight, before moving east. High pressure and cold conditions
are forecast for Saturday and Sunday. A clipper will bring snow
on Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Surface low pressure entering West Virginia is being driven by
a closed upper low pushing through Central Kentucky.
Precipitation has developed in the moist ascent ahead of the
upper low, while precip type is being dictated by the northerly
low level winds circulating in around the surface low.

We are witnessing a change from rain and freezing rain to snow
as colder air filters in from the north. This trend will
continue through the evening hours, with snow expected in all
zones by late this evening.

Latest model guidance suggested that some of our counties in S
Central Ohio and NE Kentucky will reach warning criteria of 4
inches, so expanded Winter Storm Warning that is already in
effect to include Adams, Scioto, Lewis, Mason, and Robertson
Counties. Rest of area under advisory with about 3 inches
expected should stay below warning thresholds, so advisory
remains in effect there.

As the system departs east later this evening through tonight,
snow will end from west to east, and strong winds will be
observed, with gusts near 40 mph possible, especially across
northern counties. Blowing snow will become evident as winds
reach these values. Colder temperatures carried by the brisk
winds will result in low temperatures in the teens, and some
sub zero wind chills.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Surface high pressure positioned under the axis of an upper
trough will push in for Saturday and Saturday night. This dry
airmass and its subsidence will likely prevent measurable precip
from occurring. Much colder temperatures will be noted, with
highs reaching from the mid teens north up to around 20 south.
Lows Saturday night around 5 above are expected.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
For Sunday, a mean mid level trough will have established itself
across the Great Lakes and Ohio Valley. Arctic high pressure will be
traversing the region from west to east during the day. It will
remain cold with highs in the upper teens to the lower 20s.

Models continue to depict a dynamic s/wv to dig from the northern
Plains into the Great Lakes and Ohio Valley Sunday night into Monday
night with a closed mid level low circulation developing. At the
surface, low pressure and another arctic cold front will be moving
through the region. The likelihood of snow is being forecast. It
looks like at least a couple inches of snow region wide with the
potential for local higher amounts. Best chance for snow should be
on Monday with it tapering off Monday night in the wake of the
front. There will be a brief warm up on Monday with highs ranging
from the mid 20s north to the lower 30s south. Lows by Tuesday
morning will range from near zero in the west to the lower teens in
the east. These temperatures with west winds between 5 and 10 mph
will result in wind chill values of -10 to -15 below zero for parts
of the Whitewater and Miami Valleys (Dayton metro) along with west
central Ohio. Elsewhere, wind chill values will range from 0 to -10
below zero.

Upper level low will be slow to eject to the east/northeast Tuesday
into Wednesday. We may see a few instability flurries on Tuesday. It
will remain cold during this period.

For Wednesday night into Thursday, upper low will be moving farther
away, allowing high pressure at the surface to build into the area.
It will still be cold with highs in the 20s.

Upper level flow pattern will transition to a zonal and then
southwesterly direction as we head into the weekend. This will result
in a warming trend. Highs on Friday will warm into the mid 30s to
near 40 degrees.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Continued poor weather will affect aviation as complex low
pressure lifts through the area. IFR conditions to start will
not improve through the first half of the forecast as mixed
precip changes to snow. Accumulating snow is expected at all
sites by 05z. North winds gusting over 30 knots tonight will be
evident tonight as the system starts to move east and snow
ends. Return to VFR should occur Saturday morning as high
pressure and dry air arrive.

OUTLOOK...MVFR conditions Monday along with snow.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 AM EST Saturday for OHZ026-
     034-035-042>046-051>056-060>062-070-071-077>079.
     Winter Storm Warning until 10 AM EST Saturday for OHZ063>065-
     072>074-080>082-088.
KY...Winter Weather Advisory until 10 AM EST Saturday for
     KYZ089>097.
     Winter Storm Warning until 10 AM EST Saturday for KYZ098>100.
IN...Winter Weather Advisory until 10 AM EST Saturday for INZ050-
     058-059-066-073>075-080.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...Hickman
AVIATION...Coniglio
Hazardous weather outlook, Jan 12, 3:06 PM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
306 PM EST Fri Jan 12 2018

INZ050-058-059-066-073>075-080-KYZ089>097-OHZ026-034-035-042>046-
051>056-060>062-070-071-077>079-132015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Butler-Warren-Hamilton-Clermont-Brown-
306 PM EST Fri Jan 12 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Wind chill values 10 to 15 below zero will be possible Monday night
into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ098>100-OHZ063>065-072>074-080>082-088-132015-
Robertson-Mason-Lewis-Fayette OH-Pickaway-Fairfield-Clinton-Ross-
Hocking-Highland-Adams-Pike-Scioto-
306 PM EST Fri Jan 12 2018

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chill values 5 to 10 below zero will be possible Monday night
into Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Licking

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Licking forecast zone
Reported by
Trained Spotter
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

A spotter located 7 miles east of Newark measured 6.6 inches of snow. The CoCoRaHS observer 4 miles north of Granville and a public report in Etna both measured 6.5 inches. The county garage 5 miles south of Heath measured 5 inches of snow.

Winter Storm, Fairfield

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Fairfield forecast zone
Reported by
Trained Spotter
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

A spotter 2 miles east of Canal Winchester measured 6.3 inches of snow, while another south of Lancaster measured 6.2 inches. Elsewhere around the county, 6 inches of snow was measured by the county garage south of Lancaster, a CoCoRaHS observer 7 miles east of Ashville, and from a social media post from Lancaster.

Winter Storm, Hocking

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Hocking forecast zone
Reported by
Department of Highways
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Six inches of snow was measured by the county garage near Lake Logan State Park, while the cooperative observer in Logan measured 5.5 inches of snow.

Winter Storm, Pickaway

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Pickaway forecast zone
Reported by
Public
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

A public report from 3 miles northwest of Laurelville measured 5.5 inches of snow. The county garage in Circleville measured 4.5 inches.

Winter Storm, Fayette

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Fayette forecast zone
Reported by
Department of Highways
Coordinates
39.560, -83.456 (the zone’s center; the record gives no point)

The county garage in Washington Court House measured 4 inches of snow. A social media post from north of Leesburg had 3.5 inches of snow.

Winter Storm, Ross

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Ross forecast zone
Reported by
Public
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

A report from 2 miles northwest of Chillicothe had 6.5 inches of snow. A spotter 2 miles west of Chillicothe and a public report from 5 miles northwest of town both had 5 inches of snow.

Winter Storm, Clinton

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Clinton forecast zone
Reported by
NWS Employee
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

An employee 2 miles north of Wilmington measured 4.3 inches of snow. The cooperative observer 3 miles north of Wilmington measured 4 inches, while the NWS office south of town measured 3.9 inches.

Winter Storm, Highland

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Highland forecast zone
Reported by
COOP Observer
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The observer in Hillsboro and the county garage east of town both measured 4.5 inches of snow.

Winter Storm, Pike

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The county garage north of Wakefield measured 4 inches of snow.

Winter Storm, Brown

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The county garage north in Georgetown measured 3.8 inches of snow.

Winter Storm, Adams

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The county garage in West Union measured 3.5 inches of snow, as did the cooperative observer located 6 miles east of West Union.

Winter Storm, Scioto

When
January 12, 4:00 PM EST to January 13, 3:00 AM EST
Where
Scioto forecast zone
Reported by
Department of Highways
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The county garage in Lucasville measured 4 inches of snow, as did the CoCoRaHS observer in West Rosemount. A spotter 4 miles east of Wheelersburg measured 3.4 inches of accumulation.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736272, 736273, 736274, 736275, 736276, 736277, 736278, 736279, 736280, 736281, 736282, 736283.